Propylthiouracil-induced cutaneous vasculitis. Case presentation and review of the literature

JAMA. 1980 Feb 1;243(5):458-61. doi: 10.1001/jama.243.5.458.

Abstract

A patient had cutaneous vasculitis, leukopenia, and splenomegaly caused by the antithyroid drug, propylthiouracil. Histopathologic changes of acute vasculitis of the superficial and deep dermal blood vessels accompanied by fibrin thrombi formation were found in biopsy specimens of the cutaneous lesions. Direct immunofluorescence studies demonstrated IgM and C3 of the vessel walls suggesting immune complex deposition. The literature disclosed five cases with similar features associated with propylthiouracil therapy. Characteristic cutaneous findings include a recurrent, self-limited, symmetrical purpuric eruption that can involve the face or earlobes. Clinicians should recognize these changes as a cutaneous sign of a vasculitis associated with propylthiouracil therapy.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Biopsy
  • Blood Vessels / analysis
  • Blood Vessels / pathology
  • Complement C3 / analysis
  • Female
  • Graves Disease / drug therapy
  • Humans
  • Immunoglobulin M / analysis
  • Leukopenia / chemically induced
  • Propylthiouracil / adverse effects*
  • Skin / blood supply
  • Splenomegaly / chemically induced
  • Vasculitis, Leukocytoclastic, Cutaneous / chemically induced*

Substances

  • Complement C3
  • Immunoglobulin M
  • Propylthiouracil